Montana, 2024

Damaging Winds in Montana, September 20, 2024

September 20, 2024 · NWS GGW · 6 events in 3 counties and zones

A long tracked thunderstorm developed over Phillips County and moved east across northeast Montana, reaching severe intensity at times.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GGW wrote it up.

A long tracked thunderstorm developed over Phillips County and moved east across northeast Montana, reaching severe intensity at times.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before the first event at Sep 20, 12:48 PM MST, 5 hours 2 minutes earlier.

Area forecast discussion, Sep 20, 12:48 PM MST, 5 hours 2 minutes before
Area Forecast Discussion
National Weather Service Glasgow MT
148 PM MDT Fri Sep 20 2024

.DISCUSSION...
KEY MESSAGES:

 - SPC has upgraded most zones north of the Missouri River into a
   Marginal Risk through tonight with the greatest risk being
   gusty winds in excess of 58 mph.

 - Breezy conditions expected today, with a Lake Wind Advisory in
   effect for the overnight hours.

- An upper ridge builds in next week with a return to above normal
  temperatures.

WEATHER PATTERN OVERVIEW:

A shortwave trough will slide along the Canadian border today, and
drop a cold front south across the region this afternoon. Winds
will increase with the cold air advection and a few showers are
possible with the increasing instability. Winds will be strong
enough for a Lake Wind Advisory and should persist through most of
the night.

Northwest flow aloft and a Canadian high over the region will
bring cooler temperatures for the weekend. One more shortwave
slides through the region on Monday with showers generally across
central Montana. Behind this wave, the upper ridge rebounds with
temperatures returning to above normal levels.

FORECAST CONFIDENCE & DEVIATIONS:

Winds have struggled to gust above 30 mph for most locations. As
such, used the latest NBM mean guidance, however elected to keep
the Lake Wind Advisory, especially with the outflow boundary
enhancement of the overall synoptic winds with the frontal
passage.

-Enriquez

&&

.AVIATION...
UPDATED: 1945Z

DISCUSSION: Showers and thunderstorms associated with the frontal
passage will bring gusty and erratic winds at times. Winds will be
out of the northwest behind the front, gusting as high as 30-35
kt. Most showers clear the area by Saturday morning. By late
Saturday morning, winds will be sustained from the northwest at
10-15 kt.

-Enriquez

&&

.GGW WATCHES/WARNINGS/ADVISORIES...
Lake Wind Advisory until 4 AM MDT Saturday for Central and
Southeast Phillips-Central and Southern Valley-Garfield-McCone-
Petroleum.

&&

weather.gov/glasgow

In the hours before

Special weather statement, Sep 20, 3:28 PM MST, 2 hours 22 minutes before
Special Weather Statement
National Weather Service Glasgow MT
428 PM MDT Fri Sep 20 2024

MTZ016-059-202330-
Central and Southeast Phillips MT-Northern Phillips MT-
428 PM MDT Fri Sep 20 2024

...A strong thunderstorm will impact portions of central Phillips
County through 530 PM MDT
...

At 427 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles east of Fort Belknap, or 31 miles west of Malta, moving east at
45 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Malta, Dodson, Bowdoin, Sleeping Buffalo, and Wagner.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4869 10741 4813 10743 4829 10841 4845 10841
      4844 10840 4844 10836 4843 10837 4843 10835
      4857 10835 4857 10832 4858 10832
TIME...MOT...LOC 2227Z 272DEG 40KT 4843 10854

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Zanker
Special weather statement, Sep 20, 4:30 PM MST, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Glasgow MT
530 PM MDT Fri Sep 20 2024

MTZ016-017-059-061-210030-
Central and Southeast Phillips MT-Northern Valley MT-
Northern Phillips MT-Central and Southern Valley MT-
530 PM MDT Fri Sep 20 2024

...A strong thunderstorm will impact portions of central Phillips and
southwestern Valley Counties through 630 PM MDT
...

At 529 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles southeast of Malta, moving east at 35 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Malta, Saco, Dodson, Hinsdale, Vandalia, Sleeping Buffalo, Wagner,
Content, The Bentonite Plant, and Bowdoin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4845 10841 4844 10840 4844 10836 4843 10837
      4843 10836 4844 10834 4857 10835 4857 10832
      4863 10832 4859 10675 4781 10702 4828 10841
TIME...MOT...LOC 2329Z 286DEG 31KT 4827 10772

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Zanker
Special weather statement, Sep 20, 5:29 PM MST, 21 minutes before
Special Weather Statement
National Weather Service Glasgow MT
629 PM MDT Fri Sep 20 2024

MTZ016-017-059-061-210130-
Central and Southeast Phillips MT-Northern Valley MT-
Northern Phillips MT-Central and Southern Valley MT-
629 PM MDT Fri Sep 20 2024

...Strong thunderstorms will impact portions of northeastern Phillips
and central Valley Counties through 730 PM MDT
...

At 629 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles south of Whitewater to 11 miles
southwest of Saco. Movement was east at 50 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Saco, Hinsdale, St. Marie, Vandalia, Sleeping Buffalo, Frenchman
Reservoir, Baylor, Bowdoin, and Larslan.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4872 10627 4836 10598 4831 10761 4873 10780
TIME...MOT...LOC 0029Z 274DEG 43KT 4866 10768 4834 10753

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Zanker
Local storm report, Sep 20, 5:40 PM MST, 10 minutes before
Preliminary Local Storm Report
National Weather Service Glasgow MT
640 PM MDT Fri Sep 20 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 PM     Hail             5 SSE Malta             48.28N 107.84W
09/20/2024  M0.25 Inch       Phillips           MT   Trained Spotter

            Also estimated 50 mph wind gust for the max
            wind gust.

&&

AE
Local storm report, Sep 20, 5:45 PM MST, 5 minutes before
Preliminary Local Storm Report
National Weather Service Glasgow MT
645 PM MDT Fri Sep 20 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0606 PM     Hail             13 WNW The Bentonite Pl 48.22N 107.27W
09/20/2024  M0.70 Inch       Valley             MT   Trained Spotter

            Largest hail stones were dime-sized but most
            stones were pea-sized. Personal weather
            station measured a max gust of 31 mph.

0528 PM     Hail             8 SSE Malta             48.26N 107.82W
09/20/2024  M0.25 Inch       Phillips           MT   Trained Spotter

            Pea-sized hail and estimated 40 mph gust.

&&

The radar

The Glasgow radar (KGGW), 26 km away, was scanning. The volume nearest the first event began at 00:48 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Valley

When
September 20, 5:50 PM MST
Where
Valley County, 1.38 mi S of Ft Peck
Measured
70 kt (81 mph) measured gust
Reported by
COOP Observer
Coordinates
48.000, -106.450

A COOP Observer measured an 80 mph thunderstorm wind gust. Thunderstorm wind gusts of 70 to 80 mph were measured over a 20 minute period.

Thunderstorm Wind, Valley

When
September 20, 5:55 PM MST
Where
Valley County, 0.69 mi N of Ft Peck
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
48.030, -106.450

A trained spotter reported a tree limb 6 inches in diameter had broken off a tree. Patio furniture was also blown away. Winds were estimated at 60 mph. Time was estimated by radar.

Thunderstorm Wind, Roosevelt

When
September 20, 6:43 PM MST
Where
Roosevelt County, 0.46 mi W of Wolf Pt Intl Airport(Kolf)
Measured
56 kt (64 mph) measured gust
Reported by
ASOS
Coordinates
48.100, -105.580

The Wolf Point Airport ASOS (KOLF) measured a 64 mph thunderstorm wind gust.

Thunderstorm Wind, Roosevelt

When
September 20, 7:18 PM MST
Where
Roosevelt County, Poplar Raws
Measured
53 kt (61 mph) measured gust
Reported by
RAWS
Coordinates
48.130, -105.070

The Poplar RAWS site (POPM8) measured a 61 mph thunderstorm wind gust.

Thunderstorm Wind, Richland

When
September 20, 7:45 PM MST
Where
Richland County, 0.69 mi S of Sioux Pass Dot
Measured
50 kt (58 mph) measured gust
Reported by
Department of Highways
Coordinates
47.920, -104.330

The Sioux Pass MT-16 DOT site (MTSOO) measured a 58 mph thunderstorm wind gust.

Thunderstorm Wind, Roosevelt

When
September 20, 8:00 PM MST
Where
Roosevelt County, 1.15 mi NE of Nd Stateline Hwy 2 Dot
Measured
52 kt (60 mph) measured gust
Reported by
Department of Highways
Coordinates
48.140, -104.050

The US-2 Stateline DOT site (MTSTA) measured a 60 mph thunderstorm wind gust.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2024Every state in 2024This day in weather historyWarnings in Montana, September 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1205625, 1205620, 1205612, 1205610, 1205605, 1205602.